Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 201, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2017, 1:52 PM EDT for Clarion County, Forest County, Jefferson County, Pennsylvania. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 1:52 PM EDT (17:52 UTC)
- Expired
- Aug 22, 2017, 2:32 PM EDT
- In force
- 40 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarion County, PA, Forest County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 98 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 1:58 PM EDT | TSTM WND DMG | 5 W Marienville, PA | MULTIPLE TREES DOWN ON GUITONVILLE ROAD AND MULTIPLE TREE LIMBS DOWN ON BLOOD ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:39 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 434 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
052
WUUS51 KPBZ 221752
SVRPBZ
PAC031-053-065-221845-
/O.NEW.KPBZ.SV.W.0201.170822T1752Z-170822T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
152 PM EDT TUE AUG 22 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northern Jefferson County in west central Pennsylvania...
Northeastern Clarion County in west central Pennsylvania...
Southern Forest County in northwestern Pennsylvania...
* Until 245 PM EDT.
* At 152 PM EDT, a severe thunderstorm was located near Knox, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Damage to trees and power lines.
* Locations impacted include...
Clarion... Marienville...
Brockway... Sigel...
Fryburg... Fisher...
Leeper... Clarington...
Clear Creek State Park... Cook Forest State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4124 7874 4122 7941 4140 7946 4159 7896
4144 7896 4144 7897 4145 7898 4145 7906
4142 7907 4142 7909 4134 7909 4136 7904
4135 7902 4138 7897 4136 7896 4126 7874
TIME...MOT...LOC 1752Z 255DEG 41KT 4129 7952
HAIL...<.75IN
WIND...60MPH
$$
Kramar1 follow-up statement
699
WWUS51 KPBZ 221832
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
232 PM EDT TUE AUG 22 2017
PAC031-053-065-221842-
/O.CAN.KPBZ.SV.W.0201.000000T0000Z-170822T1845Z/
Jefferson PA-Clarion PA-Forest PA-
232 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON...
NORTHEASTERN CLARION AND SOUTHERN FOREST COUNTIES IS CANCELLED...
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
northwestern and west central Pennsylvania.
LAT...LON 4124 7874 4122 7941 4140 7946 4159 7896
4144 7896 4144 7897 4145 7898 4145 7906
4142 7907 4142 7909 4134 7909 4136 7904
4135 7902 4138 7897 4136 7896 4126 7874
TIME...MOT...LOC 1829Z 255DEG 41KT 4141 7892
$$
BookbinderWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:39 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 22, 1:39 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 139 PM EDT Tue Aug 22 2017 .SYNOPSIS... Thunderstorms are expected this afternoon and evening. Some will be severe with damaging winds and heavy rain. Dry and cooler than average weather is expected the rest of the week. && .NEAR TERM /THROUGH WEDNESDAY/... Forecast is on track for a line of strong to severe thunderstorms to move across the region this afternoon between 17z-1z. We will be doing an intermediate weather balloon release at 16Z to help diagnosis environmental conditions. Damaging wind remains the primary threat given shear profile in the 12Z and forecast soundings. Latest HRRR 0-1km updraft helicity illustrates a very low threat of a tornado. We are looking for more of a QLCS spin up on the bookend of a line vs one associated with a supercell. Hail is a low threat as well given freezing level heights and position of -20C isotherm. The area is outlooked for a marginal risk of flash flooding. With the speed of the line we could see amounts exceeding urban flash flood guidance /0.75"/, so nuisance flooding in the normal spots can be expected with any storm. Previous Discussion below: Model progged wind profiles, increasing shear values, and building daytime instability continue to look favorable for severe thunderstorms with the approach and passage of the pre frontal trough. SPC's slight risk/sct coverage outlook for most of the area still seems reasonable. An enhanced, more numerous coverage area was included toward nrn PA where slightly higher shear values are progged. Damaging wind still appears to be the primary threat, though an isolated occurrence across the severe weather spectrum will be possible. Rapid storm motion should preclude a widespread flash flood potential. Synoptic winds outside of any thunderstorms are also expected to increase this aftn with a tightening pressure gradient and mixing, with SW gusts to around 30 mph expected. Highs are expected to be several degrees above seasonal levels. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... The severe weather potential is expected to end with the passage of the pre frontal trough by early evening, though with cold frontal passage progged later in the evening/overnight, shower/thunderstorm chances will continue until FROPA. Otherwise, surface high pressure building under ern CONUS upper troughing should maintain dry and cooler than average weather for the rest of the period. && .LONG TERM /SATURDAY THROUGH MONDAY/... Broad surface high pressure under NE CONUS upper troughing should maintain the dry and cooler than average weather through the period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A cold front will move through this evening, with thunderstorms numerous this afternoon and evening. Flight condition deterioration with VCTS and a drop to MVFR visibilities at terminals during the afternoon/evening. Expect prevailing winds outside of convection to increase to gust to between 15 and 30 knots out of the southwest. .Outlook... With passage of an cold front this evening, general VFR can be expected for the remainder of the week. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 22, 3:05 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 305 AM EDT Tue Aug 22 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-230715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 305 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ008-009-015-016-230715- Venango-Forest-Clarion-Jefferson- 305 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northwest Pennsylvania and west central Pennsylvania. .DAY ONE...Today and Tonight. Numerous severe thunderstorms are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 07
In the hours before
Special weather statement, Aug 22, 12:57 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT TUE AUG 22 2017
OHZ041-221730-
Columbiana-
1257 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN COLUMBIANA COUNTY...
At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Salem to 6 miles southwest of
Lisbon. Movement was northeast at 45 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Hanoverton... Rogers...
New Garden... Winona...
Negley... Guilford Lake State Park...
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8082 4090 8052 4075 8052 4071 8092
4087 8097 4090 8090 4093 8085 4093 8082
TIME...MOT...LOC 1656Z 247DEG 40KT 4083 8089 4073 8089
KramarSpecial weather statement, Aug 22, 1:10 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
110 PM EDT TUE AUG 22 2017
PAZ007-008-013-014-221745-
Butler-Venango-Lawrence-Mercer-
110 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT EASTERN MERCER...VENANGO...NORTHEASTERN LAWRENCE AND
NORTHEASTERN BUTLER COUNTIES...
At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sugarcreek to Grove City. Movement
was northeast at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Oil City... Grove City...
Franklin... Sugarcreek...
Hasson Heights... Seneca...
Harrisville... Polk...
Plain Grove Township... Emlenton...
Rouseville... Clintonville...
This includes the following highways...
Interstate 79 in Pennsylvania near mile marker 81.
Interstate 80 in Pennsylvania between mile markers 22 and 43.
LAT...LON 4115 7971 4108 8015 4149 8002 4150 7998
4151 7998 4151 7996 4152 7996 4152 7994
4154 7994 4154 7993 4155 7993 4162 7975
4162 7955
TIME...MOT...LOC 1710Z 246DEG 33KT 4145 7998 4117 8008
KramarLocal storm report, Aug 22, 1:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND DMG AUGUSTA 40.69N 81.02W
08/22/2017 CARROLL OH LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
EVENT NUMBER PBZ1702048
98Local storm report, Aug 22, 1:38 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 2 NNW NORRISTOWN 40.69N 80.97W
08/22/2017 CARROLL OH LAW ENFORCEMENT
&&
EVENT NUMBER PBZ1702049
98Local storm report, Aug 22, 1:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
151 PM EDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TSTM WND DMG 2 SE NEW BEAVER 40.86N 80.33W
08/22/2017 LAWRENCE PA 911 CALL CENTER
SEVERAL TREES DOWN ON POSSUM HOLLOW ROAD
&&
EVENT NUMBER PBZ1702050
98The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:02 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 43 min |
| Aug 22, 1:10 PM EDT | Special Weather Statement | PBZ | Venango | 35 min |
| Aug 22, 1:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 40 min |
| Aug 22, 1:23 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Mercer, Venango | 52 min |
| Aug 22, 1:33 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 42 min |
| Aug 22, 1:38 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 37 min |
| Aug 22, 1:41 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 34 min |
| Aug 22, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 50 min |
| Aug 22, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 48 min |
| Aug 22, 2:02 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 43 min |
| Aug 22, 2:36 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 39 min |
| Aug 22, 2:37 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 38 min |
| Aug 22, 2:51 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 24 min |
| Aug 22, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 36 min |
| Aug 22, 3:24 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 36 min |
| Aug 22, 3:40 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 3 hr |
| Aug 22, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 36 min |
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 35 min |
| Aug 22, 4:03 PM EDT | Special Weather Statement | PBZ | Forest, Venango | 27 min |
| Aug 22, 4:16 PM EDT | Tornado Warning | PBZ | Greene | 29 min |
| Aug 22, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 49 min |
| Aug 22, 4:29 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Aug 22, 4:34 PM EDT | Special Weather Statement | PBZ | Clarion | 41 min |
| Aug 22, 4:43 PM EDT | Tornado Warning | PBZ | Fayette, Greene | 32 min |
| Aug 22, 5:05 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 25 min |
| Aug 22, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 52 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.